Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 110, NWS Sioux Falls, SD

July 11, 2016Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2016, 8:17 PM CDT for Buena Vista County, Iowa. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2016, 8:17 PM CDT (01:17 UTC)
Expired
Jul 11, 2016, 9:00 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Buena Vista County, IA

The radar

The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:33 PM CDTHAIL 11 Se Storm Lake, IASOCIAL MEDIA REPORT.
Jul 11, 8:38 PM CDTHAIL 0.751 E Storm Lake, IA.
Jul 11, 8:39 PM CDTTSTM WND GST 601 Ese Storm Lake, IA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3311 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.2
Supercell composite
14.7

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS53 KFSD 120117
SVRFSD
IAC021-120200-
/O.NEW.KFSD.SV.W.0110.160712T0117Z-160712T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT MON JUL 11 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUENA VISTA COUNTY IN NORTHWESTERN IOWA...

* UNTIL 900 PM CDT

* AT 817 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  LAKESIDE...OR NEAR STORM LAKE...MOVING NORTHEAST AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  STORM LAKE AND LAKESIDE AROUND 825 PM CDT. 
  NEWELL AROUND 835 PM CDT. 
  ALBERT CITY AROUND 855 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9535 4257 9536 4286 9492 4256 9492
TIME...MOT...LOC 0117Z 235DEG 28KT 4258 9521 

HAIL...1.25IN
WIND...70MPH
 
$$

JM
2 follow-up statements
988 
WWUS53 KFSD 120139
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT MON JUL 11 2016

IAC021-120200-
/O.CON.KFSD.SV.W.0110.000000T0000Z-160712T0200Z/
BUENA VISTA IA-
839 PM CDT MON JUL 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN BUENA VISTA COUNTY...

AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEWELL...OR 8
MILES EAST OF STORM LAKE...MOVING NORTHEAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  ALBERT CITY AROUND 855 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4256 9521 4257 9532 4286 9492 4256 9492
TIME...MOT...LOC 0138Z 233DEG 26KT 4267 9504 

HAIL...1.25IN
WIND...70MPH
 
$$

JM
113 
WWUS53 KFSD 120156
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT MON JUL 11 2016

IAC021-120205-
/O.EXP.KFSD.SV.W.0110.000000T0000Z-160712T0200Z/
BUENA VISTA IA-
856 PM CDT MON JUL 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUENA VISTA
COUNTY WILL EXPIRE AT 900 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN IOWA.

LAT...LON 4256 9521 4257 9532 4286 9492 4256 9492
TIME...MOT...LOC 0153Z 235DEG 28KT 4267 9504 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:21 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 5:21 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
521 PM CDT MON JUL 11 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 258 PM CDT Mon Jul 11 2016

Tough to figure out what is going to happen with convection this
afternoon through tonight. Numerous fronts and boundaries are in
place across the forecast area along with abundant moisture and
potential instability, but so is a lot of strato-cumulus and lack of
development early this afternoon. Temperatures range from the lower
to mid 70s along Highway 14 to the upper 80s in the south, and
dewpoints are in the upper 60s to upper 70s, with a few sites,
including FSD, occasionally hitting the lower 80s. Looks like the hi-
res models are starting to come into agreement with best chances for
development being along and east of a Sioux City to Worthington line
after 22z, and then pushing rapidly eastward through around 03-04z
when things should be clear of the CWA. After things clear out this
evening, cooler and less humid air will filter in behind the front
for the overnight period with lows falling into the lower 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 258 PM CDT Mon Jul 11 2016

Tuesday looking warm, less humid and dry as westerly winds develop
behind exiting low pressure. Soundings look very dry so do not
see any threat for a rouge shower or thunderstorm. Highs mainly in
the mid to upper 80s.

Tuesday night looks dry and mild as well. Will not introduce any
precipitation chances right now, but the central South Dakota could
see a few showers and thunderstorms later in the night as a lobe of
vorticity drops southeast into western South Dakota. Lows will be in
the 60s.

As this lobe of vorticity moves into the area and interacts with a
mid level boundary a few thunderstorms will be possible,
especiallyyin far southeast South Dakota, northwest Iowa and
southwest Minnesota.

In the outer periods (Friday through Monday), still looks seasonably
warm and not as humid, although the humidity will likely increase
through the weekend. With fairly fast westerly flow aloft there will
likely be a few thunderstorms around from time to time with
potentially the better threat Sunday into Monday as ridging builds
in from the south and a trough of low pressure over the northern
and central rockies allows occasional pieces of energy to advect
onto the northern plains. Highs will likely start out in the upper
70s to lower 80s Friday and Saturday then warm into the 80s Sunday
and Monday. Along with the warming will come increasing humidity
levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 517 PM CDT Mon Jul 11 2016

Scattered thunderstorms may develop into the early evening for
areas generally from the Interstate 29 corridor and eastward, with
reduced conditions in heavier storms. Otherwise, VFR conditions
are expected through the TAF period.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MG
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jul 11, 11:49 AM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT MON JUL 11 2016

SDZ038-050-052-053-057>059-063-064-121700-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
1149 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE INTO MID AFTERNOON. NO SEVERE
STORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MNZ071-072-097-SDZ039-040-054>056-060>062-065>070-121700-
LINCOLN MN-LYON MN-PIPESTONE-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-
HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-
1149 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STORMS ARE EXPECTED THIS AFTERNOON INTO EARLY EVENING.
A FEW STORMS THIS AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE
AND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 200 PM THIS AFTERNOON.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ071-121700-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-DAKOTA-UNION-
1149 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
BECOME NUMEROUS FOR MID AFTERNOON THROUGH EARLY EVENING. A FEW
STORMS MAY PRODUCE HAIL TO GOLF BALL SIZE AND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
EARLY EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM THIS AFTERNOON

In the hours before

Local storm report, Jul 11, 3:30 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             4 ENE BEAVER CREEK      43.63N 96.29W
07/10/2016  E1.75 INCH       ROCK               MN   PUBLIC

            .

&&

AF

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.